Abelian pattern avoidance in partial words
RAIRO - Theoretical Informatics and Applications - Informatique Théorique et Applications, Tome 48 (2014) no. 3, pp. 315-339.

Pattern avoidance is an important topic in combinatorics on words which dates back to the beginning of the twentieth century when Thue constructed an infinite word over a ternary alphabet that avoids squares, i.e., a word with no two adjacent identical factors. This result finds applications in various algebraic contexts where more general patterns than squares are considered. On the other hand, Erdős raised the question as to whether there exists an infinite word that avoids abelian squares, i.e., a word with no two adjacent factors being permutations of one another. Although this question was answered affirmately years later, knowledge of abelian pattern avoidance is rather limited. Recently, (abelian) pattern avoidance was initiated in the more general framework of partial words, which allow for undefined positions called holes. In this paper, we show that any pattern p with n> 3 distinct variables of length at least 2n is abelian avoidable by a partial word with infinitely many holes, the bound on the length of p being tight. We complete the classification of all the binary and ternary patterns with respect to non-trivial abelian avoidability, in which no variable can be substituted by only one hole. We also investigate the abelian avoidability indices of the binary and ternary patterns.

DOI : https://doi.org/10.1051/ita/2014014
Classification : 68R15
Mots clés : combinatorics on words, partial words, abelian powers, patterns, abelian patterns, avoidable patterns, avoidability index
@article{ITA_2014__48_3_315_0,
     author = {Blanchet-Sadri, F. and De Winkle, Benjamin and Simmons, Sean},
     title = {Abelian pattern avoidance in partial words},
     journal = {RAIRO - Theoretical Informatics and Applications - Informatique Th\'eorique et Applications},
     pages = {315--339},
     publisher = {EDP-Sciences},
     volume = {48},
     number = {3},
     year = {2014},
     doi = {10.1051/ita/2014014},
     zbl = {1297.68190},
     mrnumber = {3302491},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/ita/2014014/}
}
Blanchet-Sadri, F.; De Winkle, Benjamin; Simmons, Sean. Abelian pattern avoidance in partial words. RAIRO - Theoretical Informatics and Applications - Informatique Théorique et Applications, Tome 48 (2014) no. 3, pp. 315-339. doi : 10.1051/ita/2014014. http://www.numdam.org/articles/10.1051/ita/2014014/

[1] J. Berstel and L. Boasson, Partial words and a theorem of Fine and Wilf. Theoret. Comput. Sci. 218 (1999) 135-141. | Zbl 0916.68120

[2] F. Blanchet-Sadri, Algorithmic Combinatorics on Partial Words. Chapman & Hall/CRC Press, Boca Raton, FL (2008). | Zbl 1180.68205

[3] F. Blanchet-Sadri and S. Simmons, Abelian pattern avoidance in partial words, in MFCS 2012, 37th International Symposium on Mathematical Foundations of Computer Science. Edited by B. Rovan, V. Sassone and P. Widmayer. Vol. 7464 of Lect. Notes Comput. Sci. Springer-Verlag, Berlin (2012) 210-221.

[4] F. Blanchet-Sadri, J.I. Kim, R. Mercaş, W. Severa, S. Simmons and D. Xu, Avoiding abelian squares in partial words. J. Combin. Theory, Ser. A 119 (2012) 257-270. | Zbl 1233.68183

[5] F. Blanchet-Sadri, A. Lohr and S. Scott, Computing the partial word avoidability indices of binary patterns. J. Discrete Algorithms 23 (2013) 113-118

[6] F. Blanchet-Sadri, A. Lohr and S. Scott. Computing the partial word avoidability indices of ternary patterns. J. Discrete Algorithms 23 (2013) 119-142

[7] F. Blanchet-Sadri, S. Simmons and D. Xu, Abelian repetitions in partial words. Adv. Appl. Math. 48 (2012) 194-214. | MR 2845515 | Zbl 1231.68187

[8] J.D. Currie, Pattern avoidance: themes and variations. Theoret. Comput. Sci. 339 (2005) 7-18. | MR 2142070 | Zbl 1076.68051

[9] J. Currie and V. Linek, Avoiding patterns in the abelian sense. Can. J. Math. 53 (2001) 696-714. | MR 1848503 | Zbl 0986.68103

[10] J. Currie and T. Visentin, On abelian 2-avoidable binary patterns. Acta Informatica 43 (2007) 521-533. | MR 2309577 | Zbl 1111.68094

[11] J. Currie and T. Visentin, Long binary patterns are abelian 2-avoidable. Theoret. Comput. Sci. 409 (2008) 432-437. | MR 2473917 | Zbl 1171.68034

[12] F.M. Dekking, Strongly non-repetitive sequences and progression-free sets. J. Combin. Theory, Ser. A 27 (1979) 181-185. | MR 542527 | Zbl 0437.05011

[13] P. Erdős, Some unsolved problems. Magyar Tudományos Akadémia Matematikai Kutató Intézete Közl. 6 (1961) 221-254. | Zbl 0100.02001

[14] V. Keränen, Abelian squares are avoidable on 4 letters, in ICALP 1992, 19th International Colloquium on Automata, Languages and Programming. Edited by W. Kuich, vol. 623 of Lect. Notes Comput. Sci. Springer-Verlag, Berlin (1992) 41-52. | MR 1250629

[15] P. Leupold, Partial words for DNA coding, in 10th International Workshop on DNA Computing. Edited by G. Rozenberg, P. Yin, E. Winfree, J.H. Reif, B.-T. Zhang, M.H. Garzon, M. Cavaliere, M.J. Pérez-Jiménez, L. Kari and S. Sahu. Vol. 3384 of Lect. Notes Comput. Sci. Springer-Verlag, Berlin (2005) 224-234. | MR 2179040 | Zbl 1116.68462

[16] M. Lothaire, Algebraic Combinatorics on Words. Cambridge University Press, Cambridge (2002). | MR 1905123 | Zbl 1221.68183

[17] P.A.B. Pleasants, Non repetitive sequences. Proc. Cambridge Philosophical Soc. 68 (1970) 267-274. | MR 265173 | Zbl 0237.05010

[18] A. Thue, Über unendliche Zeichenreihen. Norske Vid. Selsk. Skr. I, Mat. Nat. Kl. Christiana 7 (1906) 1-22. | JFM 37.0066.17